Hail, Carlisle
- When
- April 8, 6:09 PM CST
- Where
- Carlisle County, Bardwell
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -89.020
Severe thunderstorms occurred during the evening hours as a strong cold front moved southeast into the area. Surface low pressure moved across central Illinois during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Severe thunderstorms occurred during the evening hours as a strong cold front moved southeast into the area. Surface low pressure moved across central Illinois during the late afternoon hours. High temperatures soared into the mid 80's in many locations, which helped to prime the atmosphere for severe thunderstorm development. Surface-based instability was quite strong. Very cold air aloft contributed to steep mid-level lapse rates near 8 C/km, very favorable for large hail. Small clusters of thunderstorms moved east-southeast across western Kentucky. Large hail accompanied some of the storms, and a couple of wind damage reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 8, 6:00 PM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 700 PM CDT Wed Apr 8 2020 .UPDATE... Issued at 700 PM CDT Wed Apr 8 2020 Updated aviation discussion. && .SHORT TERM...(Tonight through Friday night) Issued at 318 PM CDT Wed Apr 8 2020 The primary concern in the near term remains the period of thunderstorms and potential for severe weather this evening. Our focus then turns to gusty post frontal winds tonight, followed by the potential for frost Thursday night and Friday night. Low pressure over northwest Illinois this afternoon is forecast to track east across Indiana this evening, dragging a strong cold front across the forecast area through the evening. Strong forcing along and ahead of the front in combination with a very unstable atmosphere will result in the development of thunderstorms by late afternoon and early evening. Latest CAM guidance suggests initial development will be in the form of discrete cells or line segments mainly across southeast Missouri and southern Illinois. The activity should congeal into a squall line as it progresses east southeast into southwest Indiana and western Kentucky through the evening. Large hail, damaging winds, and a few tornadoes will be possible early on, with a transition to more of a damaging wind threat as the activity becomes more linear and progresses across the area. Given the steep mid level lapse rates, strong deep layer shear, and substantial instability, very large hail and widespread damaging winds are possible. Most of the thunderstorm activity should be southeast of the area by midnight, with a rapid decrease in cloud cover overnight. The remainder of the short term period will be dry and much cooler as Canadian high pressure builds southeast across the Plains into the Mississippi Valley. In the wake of the front overnight, strong gradient winds are possible, with sustained northwest winds of 15 to 25 mph and gusts of 30 to 40 mph. After highs in the 80s today, highs on Thursday are only expected to reach the upper 50s and lower 60s, followed by middle to upper 50s on Friday. Lows Thursday night are forecast in the middle 30s. At this time, it appears as though winds should stay elevated enough to mitigate much in the way of frost development Thursday night. Will need to monitor frost potential Friday night over portions of southwest Indiana and the Kentucky Pennyrile if clouds are slow enough to increase ahead of the next weather system. .LONG TERM...(Saturday through Wednesday) Issued at 350 PM CDT Wed Apr 8 2020 Though light showers or sprinkles may occur Sat morning due to a minor mid level disturbance, PoPs are expected to ramp up Sat night and Sun as a low pressure system arrives from the southwestern CONUS. There should be enough low level moisture advection ahead of this system to produce nearly an inch of rainfall in the southern Pennyrile region, and lesser amounts farther to the northwest. Tstms are possible, especially during times of deepest moisture and lift (late Sunday). There were some timing differences in the medium range models with this system, but the best guess at this time is that the nearly stacked system will be moving off toward the northeast Sun night. For the first half of next week, the PAH forecast area will be under relatively cool cyclonic flow aloft and increasing surface pressure. This pattern will tend to generate quite a bit of cloudiness at times, but measurable pcpn does not appear likely at all. Perhaps there may be some sprinkles as disturbances move through the flow aloft. The NBM still tended to leave slight PoPs in the forecast Mon and Tue, at least. This was blended with a small amount drier 12Z ECMWF data. It may be cool enough for frost Wed morning (Day 7), if clouds clear out enough. && .AVIATION... Issued at 700 PM CDT Wed Apr 8 2020 Outside of tstms moving through the region in advance of a strong cold front this evening, VFR conditions are expected. The storms will likely result in a reduction in ceilings and visibilities to at least MVFR for an hour or so at each terminal, along with the potential for strong to severe wind gusts and large hail. South/southwest winds 10-15 knots will shift to the northwest 10 to 20 knots with some gusts pushing 30 knots tonight. Northwest winds will subside somewhat on Thursday, but will remain gusty. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RJP LONG TERM...DB AVIATION...RJP/DB
Hazardous Weather Outlook National Weather Service Paducah KY 335 AM CDT Wed Apr 8 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-090845- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 335 AM CDT Wed Apr 8 2020 ...Potential Outbreak Of Severe Thunderstorms Very Late Today and Tonight... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight The potential for an outbreak of severe thunderstorms has increased, mainly during the evening hours. Scattered thunderstorms are forecast to move into southern Illinois and southeast Missouri very late this afternoon or early this evening. The storms are forecast to become numerous as they move east- southeast across the entire region this evening. Conditions will be favorable for large hail, possibly golf ball size in the strongest storms. Locally damaging winds and a few tornadoes will be possible. The Storm Prediction Center has placed our region within an enhanced risk of severe thunderstorms. Locally heavy rain could result in isolated flooding problems apart from the ongoing river flooding. Refer to flood statements for ongoing minor to moderate flooding on the Mississippi and lower Ohio Rivers. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A small chance of thunderstorms is forecast over much of the region late Saturday night through Sunday evening. Locally heavy rainfall and lightning will be the primary concerns. Minor to moderate flooding will persist on the Mississippi and lower Ohio Rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested this evening. MY/DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
640 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL UNIONTOWN 37.62N 89.71W
04/08/2020 M1.00 INCH PERRY MO EMERGENCY MNGR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL SIKESTON 36.88N 89.58W
04/08/2020 M1.00 INCH SCOTT MO TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL CAIRO 37.00N 89.18W
04/08/2020 M0.70 INCH ALEXANDER IL BROADCAST MEDIA
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
653 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 2 W BERTRAND 36.91N 89.49W
04/08/2020 M1.00 INCH SCOTT MO TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 4 N MINER 36.95N 89.54W
04/08/2020 E1.50 INCH SCOTT MO PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 8 W GRANDIN 36.80N 90.97W
04/08/2020 E1.00 INCH RIPLEY MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
DWSThe Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm produced large hail in and around Murray. The hail ranged from quarter to ping-pong ball size.
Power poles were snapped just northeast of Robards near the interchange of Interstate 69 and Kentucky 416.
Part of a barn was blown onto a road two miles northeast of Trenton. A wind gust to 63 mph was measured at the Kentucky mesonet site four miles northeast of Trenton.
A wind gust to 63 mph was measured at the Kentucky mesonet site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875765, 875766, 875767, 875768, 875771, 875772, 875773, 875774, 875776, 875777.